Virginia, 2019

Hail and Damaging Winds in Virginia, August 19, 2019

August 19, 2019 · NWS LWX · 14 events in 8 counties and zones

A weak mid level trough crossed the region on August 19th, and that combined with significant amounts of instability led to the development of isolated to scattered showers and thunderstorms. A few of these thunderstorms became strong to locally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak mid level trough crossed the region on August 19th, and that combined with significant amounts of instability led to the development of isolated to scattered showers and thunderstorms. A few of these thunderstorms became strong to locally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 19, 1:32 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 19, 1:32 PM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
232 PM EDT Mon Aug 19 2019

.SYNOPSIS...Hot and humid conditions will persist through
Thursday with daily chances of afternoon and evening
thunderstorms. A cold front will cross the area Thursday night
with Canadian high pressure building in for the weekend,

&&

.NEAR TERM /THROUGH TONIGHT/...

A surface trof is noted along and east of I-95 with towering
cumulus and cumulus congestus developing in that area as seen
on GOES-16 imagery. This is where convective development is most
likely to occur in the next hour or so. With better shear today
than past few days, expect a few more severe storms today with
damaging wind gusts and some hail the primary threats. Any
activity will likely try to organize into a line and move to the
east and exit the Chesapeake Bay this evening.

Very warm and muggy tonight with low temperatures in the upper
60s to mid 70s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...

Hot and humid conditions will persist through mid week until
cdfnt clears the fcst area late Thu or Thu night. Expect more
of the same with showers and thunderstorms each afternoon with
Wed being the more active day with a shortwave-trough passing by
and more significant height falls. Fcst storm motions are not
expected to be particularly very fast, so storms may produce
heavy rainfall and isolated instances of flash flooding in
addition to damaging winds and hail. Heat indices may approach
the heat advisory criteria of 105F east of the Blue Ridge both
Tue and Wed.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...

On Thursday, a cold front will approach the area from the Ohio
Valley. This front will bring some much needed relief from the heat
into the weekend. On Thursday however, with the front coming through
in the afternoon, high temperatures probably still reach the upper
80s to low 90s. With dew points in the low 70s too, this will lead
to heat indices into the mid to upper 90s, with a few spots
approaching 100 in southern MD/central VA. The cold front moving
into this environment will certainly result in some thunderstorms
across the region, as evident by likely POPs Thursday afternoon.
Thunderstorms that do form along the front will have 1000-2000 J/kg
of CAPE and around 30kts of deep layer shear to work with. This will
mean a threat for severe weather, with damaging winds and large hail
being the expected threats. A lot will depend on how quickly the
front moves through the area. Obviously, if the front comes through
earlier than anticipated, severe threat would be more limited. So,
will have to monitor over the coming days for tends in the speed of
the front.

Models are not very sure at all where the front goes after Thursday.
The ECMWF hangs the front up near the forecast area on Friday, with
norther parts of the area likely being behind the front, and areas
farther south still being in warmer and more humid air. However, the
GFS pushes the front out to sea very quickly Thursday night into
Friday, resulting in a dry and cooler than average day area-wide.
EPS ensembles show some support of both solutions honestly, with the
mean hanging the front up in central VA through Saturday.
Temperatures across the area will heavily depend on where that front
ends up on Friday, with some areas in likely barely in the low 80s,
and others closer to the upper 80s farther south. Carrying chance
POPs through Friday at least, with best chances farther south. With
a stalled front over the area, and a warm and humid airmass to the
south, can't rule out an isolated flooding threat as well,
especially if storms train along the frontal boundary.

Rain chances decrease into Saturday, but could still see some in
southern areas. Even the ECMWF clears the front from the area by
Saturday afternoon, so expecting a dry afternoon at the very least.
But could not rule out a showers or storms, especially down south,
if the front is stubborn to leave. Temperatures on Saturday will be
in the low 80s, and with dew points in the low 60s, it will feel
much less humid.

By Sunday, model guidance all agrees that the front will be long
gone. Surface high pressure will be set up to our northeast. Dry
conditions expected Sunday, with highs into the mid 80s or so.
Again, low dew points will make it feel very comfortable out.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...

Sct showers/t-storms expected today mainly eastern terminals,
and then all terminals Tue-Thu until cdfnt clears the area Thu
night.

Thunderstorms are expected on Thursday afternoon, in association
with a passing cold front. These storms may produce strong winds and
some hail. Coverage seems to be pretty high, so all terminals face
the risk of restrictions during storms. Other than that, VFR
conditions are expected for the rest of the day.

More showers and storms possible on Friday, as the cold front could
hang up over the region, with the best chance of coverage near CHO.
Could see some lower cigs down near the front, as well as showers
and storms.

&&

.MARINE...

Sct shower/t-storms expected today through Fri. Winds and waves
higher near t-storms. SCA conditions possible Wed through Thu
night.

Generally expecting winds to remain below SCA criteria on Thursday
and Friday. Though the central Bay and lower tidal Potomac may get
close each afternoon. Additionally, there is a threat for showers and
thunderstorms for all waters on Thursday, with potentially severe
wind gusts. So Special Marine Warnings may be needed. For Friday,
the threat for showers and storms will really be more confined to
the central Bay and lower tidal Potomac.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...CJL
AVIATION...LFR/CJL
MARINE...LFR/CJL
Hazardous weather outlook, Aug 19, 4:12 AM EST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
512 AM EDT Mon Aug 19 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-200915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
512 AM EDT Mon Aug 19 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A thunderstorm may produce gusty winds on the waters today into
this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may produce isolated damaging wind gusts and
isolated instances of flooding on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-200915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
512 AM EDT Mon Aug 19 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may produce isolated damaging wind gusts and
isolated instances of flooding on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 19, 10:45 AM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1145 AM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND DMG     1 NW DICKERSON          39.23N  77.43W
08/18/2019                   MONTGOMERY         MD   PUBLIC

            LARGE TREE DOWN AT A RESIDENCE ON MOUTH OF MONOCACY RD.

&&

EVENT NUMBER LWX1905742

CJL
Local storm report, Aug 19, 10:48 AM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1148 AM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND DMG     1 NW DICKERSON          39.23N  77.43W
08/18/2019                   MONTGOMERY         MD   PUBLIC

            MULTIPLE TREES DOWN AT A RESIDENCE ON MOUTH OF MONOCACY
            RD.

&&

CORRECTED REMARKS

EVENT NUMBER LWX1905742

CJL
Local storm report, Aug 19, 12:32 PM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
132 PM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND DMG     1 SSE ELKRIDGE          39.19N  76.74W
08/18/2019                   HOWARD             MD   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN NEAR IVY TERRACE AND ATHOL AVE

&&

EVENT NUMBER LWX1905743

SMZ

The radar

The Sterling radar (KLWX), 130 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
August 19, 3:51 PM EST
Where
Rockingham County, 2.16 mi E of Park View
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.470, -78.840

A barn roof was blown off near the intersection of US-11 and Smithland Road.

Thunderstorm Wind, Rockingham

When
August 19, 4:04 PM EST
Where
Rockingham County, 0.69 mi S of Keezletown
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
38.410, -78.800

Multiple trees were reported blown down in the Mountain Valley Road area near Keezletown. Multiple trees were reported down in the area of Indian Trail Road near Keezletown.

Thunderstorm Wind, Rockingham

When
August 19, 4:08 PM EST
Where
Rockingham County, 2.82 mi N of Mc Gaheysville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.410, -78.740

Numerous large tree limbs were blown down in Massanutten.

Hail, Albemarle

When
August 19, 4:11 PM EST
Where
Albemarle County, Greenwood
Measured
0.75 in hail
Reported by
Public
Coordinates
38.050, -78.770

Hail, Albemarle

When
August 19, 4:20 PM EST
Where
Albemarle County, 2.28 mi WNW of Batesville
Measured
1 in hail
Reported by
Public
Coordinates
38.010, -78.770

Quarter-sized hail (1.0 in diameter) was observed near the intersection of Dick Woods Road and Ortman Road.

Thunderstorm Wind, Culpeper

When
August 19, 4:38 PM EST
Where
Culpeper County, Griffinsburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.520, -78.100

A tree was blown down on Sperryville Pike near Griffinsburg Road.

Thunderstorm Wind, Albemarle

When
August 19, 4:55 PM EST
Where
Albemarle County, 1.63 mi W of Rio
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.070, -78.500

Multiple trees were blown down across Hydraulic Road.

Thunderstorm Wind, Albemarle

When
August 19, 4:58 PM EST
Where
Albemarle County, Rio
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.070, -78.470

A tree was blown down near Greenbrier Drive and Rio Road. A large tree was blown down blocking parts of Four Seasons Drive in the Rio area. Trees were also reported blown down on Commonwealth Drive.

Thunderstorm Wind, Albemarle

When
August 19, 5:06 PM EST
Where
Albemarle County, 1.09 mi E of Rio
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.070, -78.450

A tree was blown down on River Oaks Lane in the Dunlora area of the City of Charlottesville.

Thunderstorm Wind, Orange

When
August 19, 5:22 PM EST
Where
Orange County, 1.48 mi NNE of Eheart
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.220, -78.310

A tree was blown down in the 13300 block of Albano Road. Multiple trees were also reported down on Ridge Road near Scuffletown. A tree was blown down in the 5300 block of Ridge Road.

Thunderstorm Wind, Madison

When
August 19, 5:30 PM EST
Where
Madison County, 1.63 mi E of Uno
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.270, -78.200

Multiple trees were blown down on Tatums School Road.

Thunderstorm Wind, Loudoun

When
August 19, 8:09 PM EST
Where
Loudoun County, 1.48 mi SSE of Aldie
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.950, -77.620

A tree was blown down on Braddock Road near Lacys Tavern Court.

Thunderstorm Wind, Prince William

When
August 19, 9:49 PM EST
Where
Prince William County, 1.08 mi E of Catharpin
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.850, -77.550

A tree was blown down on Sudley Road near Gum Springs Road.

Thunderstorm Wind, Fairfax

When
August 19, 9:59 PM EST
Where
Fairfax County, 1.08 mi W of Merrifield
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.870, -77.250

A tree was blown down on US-50 near Cedar Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850154, 850155, 850156, 850152, 850153, 850157, 850158, 850159, 850160, 850161, 850162, 850163, 850164, 850165.